I stopped taking my birth control pill in April 2021 and notice a significant amount of hair loss when I am washing my hair. can anyone else out there relate to this?
Interested in more discussions like this? Go to the Women's Health group.
@karathine99 I can definitely relate to your hair thinning story. It set me into a world of panic! Same thing happened to me after stopping BC pills and also after the birth of my daughter. Just enough time in between both events to regrow a full head of head again.
Hair thinning after discontinuing birth control pills isn’t unusual at all. That’s a major interruption in hormones. Similar events can happen after childbirth, with thyroid issues, after surgery or a major illness, with medicinal conditions, stress, with certain medications, etc..
If your hair loss is do to stopping the pill, while discouraging it can be short lived and usually within 3 months or more, new little hair start sprouting. If not, you can have a hormone level checked by your physician to see if there’s an imbalance or an underlying cause.
There are a number of hair products on the market to slow the process and help with regrowth such as Minoxidil. There shampoos which can condition the scalp, and also plump your remaining hair to make it look and feel fuller. Have you tried any of these products?
I posted a couple links below which explain the hair growth cycle.
Jump to this post
Thankyou so much for your reply and for providing the link and your support. I feel so isolated and distressed as this has been such a shock for me and yes panic. I never knew this could happen and of those friends I have, they have not experienced this situation. I don't look forward to washing my hair in the shower. What was a relaxing experience is now a time I don't look forward to.
I did see my doctor this week and she was not helpful. She said she had never heard of this before and my effect of losing my hair after stopping my BC was the worst she has ever heard of. Needless to say, I know she will not be helpful in this matter.
I have just started with a supplement called Nutrafol.
I have also started CollagenPlus drops by Lorna Vanderhaeghhe. I just purchased Ducray Creastim and received Anaphase shampoo samples. I am trying these products. All of this is based on my own research and I am hoping these products help. I have also ordered a couple of other shampoos and conditioners from companies to see what works best. I do appreciate you replying. It just seems there is little support out there or knowledge about this topic.
@karathine99 Hi Katharine. You’re so welcome for the information. I’m really surprised your doctor hasn’t heard of losing hair when stopping BC…pills or IUDs. It’s fairly common and the same hormonal trigger as childbirth. It’s not that you get huge bald spots. Hair just gets more sparse and it’s devastating to our morale and psyche. But it does return.
I’m well into my 60s so I’ve had a lot of friends in the same situation over the years. We’ve all been on the pill, had babies, and now gone through menopause. Believe me, hormone interruption is a wild ride for our entire body and often the most noticeable in our hair. To top it all off I ended up with an aggressive form of leukemia and completely lost my hair 3 times during treatment and a bone marrow transplant…and I loved my hair!
Well, I didn’t lose it, I shaved my head to avoid having to face the inevitable. What surprised me most is how all the years of worrying about being bald was worse than actually not having hair! I took control and rocked the look. However, it’s now made a radiant return. I look like Christopher Walken but I have hair. LOL
My heart goes out to you though. It is really a gut tightening experience any time you shower and see the loss…and it leaves an underlying stress. During my times of thinning I would gently wear my hair up so that it looked fuller. Long and loose let the wind blow it and I could see scalp. At least harnessed with clips or ties it stayed in place. Cute little baseball caps or hats, bandanas are kind of fun.
Oh another product I’ve used is Good Hair Day, it’s a fill-in powder I used on my part so that it wasn’t so obvious. Lots of tricks until it grows in again.
I’m sure there are other members who have gone through this or experienced hair loss for other reasons. Will you let us know how some of these products are working for you? It would be great information to share. Happy Growing…but don’t let your hair define who you are. It’s just an icing on the cake. ☺️. Lori
Thankyou so much. I will definitely let you know how these products work.
I understand how you are feeling. For three months I took a new med for bone loss that resulted in seeing hair in the shower as well as hair in the sink whenever I brushed or combed my hair. Since I had other problems with the med, I discontinued it after talking with both my endocrinologist as well as my dermatologist.
I have found a shampoo/conditioner and mousse product that my hairstylist suggested. Zenagen is the name and I get it online through Amazon. It's more pricey than what you get in the drug store or supermarket, but it does make a difference. Since I have shorter hair it does last for a long time. I probably won't need to buy any more for 6 – 8 months.
There are vitamins that are supposed to help as well as Women's Rogaine. I have tried these because the shampoo/conditioner is working quite well.
Keep posting I'd like to know how you are doing with this frustrating problem.
Have you tried a couple of drops of Rosemary oil in your shampoo? So simple and it worked for me.
Hello: I have not tried Rosemary Oil and haven't heard of this before. Thankyou. I will give this a try.
I wanted to ask how often you used Rosemary oil in your shampoo? Was it every time you shampooed?
Yes, every time three drops. Smells and feels wonderful on your scalp and helps with hair loss.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In